Alert archive / Nevada / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Elko, NV

June 14, 2009White Pine County, Nevada

NWS Elko, NV issued this flash flood warning at Jun 14, 2009, 1:58 PM PDT for White Pine County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2009, 1:58 PM PDT (20:58 UTC)
Expired
Jun 14, 2009, 4:00 PM PDT
In force
2 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County White Pine County, NV

The radar

The Elko radar (KLRX), 197 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2009-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2009-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KLKN 142058
FFWLKN
NVC033-142300-
/O.NEW.KLKN.FF.W.0003.090614T2058Z-090614T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
158 PM PDT SUN JUN 14 2009

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL WHITE PINE COUNTY IN EASTERN NEVADA...

* UNTIL 400 PM PDT

* AT 151 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAINFALL IN EXCESS OF ONE INCH IN THE PAST HALF HOUR FROM A 
THUNDERSTORM OVER THE WARNED AREA. THIS STORM IS MOVING SLOWLY TO   
THE NORTHEAST AT 5 MPH...AND HEAVY RAINFALL IS LIKELY TO CONTINUE 
FOR SOME TIME.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ELKO.

&&

LAT...LON 3920 11580 3924 11565 3911 11562 3909 11578

$$

JM
2 follow-up statements
000 
WGUS75 KLKN 142222
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
322 PM PDT SUN JUN 14 2009

NVC033-142300-
/O.CON.KLKN.FF.W.0003.000000T0000Z-090614T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE PINE NV-
322 PM PDT SUN JUN 14 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR WEST
CENTRAL WHITE PINE COUNTY...

AT 317 PM PDT...RAINFALL WAS STARTING TO SUBSIDE ACROSS THE WARNED 
AREA. HOWEVER...RUNOFF FROM RECENT HEAVY RAIN STILL POSES A FLASH 
FLOODING THREAT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ELKO.

&&

LAT...LON 3920 11580 3924 11565 3911 11562 3909 11578

$$

JM
000 
WGUS75 KLKN 142256
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
356 PM PDT SUN JUN 14 2009

NVC033-142301-
/O.EXP.KLKN.FF.W.0003.000000T0000Z-090614T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE PINE NV-
356 PM PDT SUN JUN 14 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM PDT FOR WEST CENTRAL
   WHITE PINE COUNTY...

THE HEAVY RAINFALL THAT PROMPTED THE FLASH FLOOD WARNING FOR WEST 
CENTRAL WHITE PINE COUNTY HAS MOVED TO THE NORTHEAST. WITH THE 
THREAT OF FLASH FLOODING OVER...THE FLASH FLOOD WARNING FOR WEST 
CENTRAL WHITE PINE COUNTY WILL BE ALLOWED TO EXPIRE AT 400 PM.    

LAT...LON 3920 11580 3924 11565 3911 11562 3909 11578

$$

FITZSIMMONS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 3:15 AM PDT, 10 hours 43 minutes earlier.

Area forecast discussion, Jun 14, 3:15 AM PDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
315 AM PDT SUN JUN 14 2009

.SYNOPSIS...LOW PRESSURE OVER THE GREAT BASIN WILL BRING ONE LAST DAY
TODAY OF WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS. ISOLATED
MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE THROUGH
WEDNESDAY...WITH DRY CONDITIONS EXPECTED THURSDAY AND FRIDAY.
TEMPERATURES WILL WARM THROUGH THE NEXT SEVERAL DAYS. &&

.SHORT TERM...TODAY THROUGH MONDAY. A 500MB LOW WILL MOVE FROM
WEST TO EAST ALONG THE NEVADA/IDAHO LINE THRU TONIGHT. BRIEF
RIDGING WILL BUILD IN ON MONDAY...AHEAD OF ANOTHER TROF REFORMING
MONDAY EVENING ALONG THE WEST COAST AS ADDITIONAL ENERGY COMES
DOWN OUT OF THE GULF OF ALASKA. LIS AND CAPES ACROSS THE FCST AREA WILL
BE MODERATELY UNSTABLE TODAY AND MONDAY. 500-300MB LAPSE RATE WILL
BE UNSTABLE TODAY IN THE 7.5 TO 8.0 RANGE...BUT LESS UNSTABLE IN
THE 7.0 TO 7.5 RANGE ON MONDAY. BULK SHEAR WILL BE LOW BOTH DAYS.
IN ADDITION THERE WILL BE MARGINAL JET SUPPORT BOTH DAYS...BEST ACROSS
THE SOUTHERN HALF OF THE FCST AREA. PWS WILL BE DOWN A BIT TODAY
FROM YESTERDAY...AND DOWN AGAIN MONDAY. THE RESULT WILL BE
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS TODAY AND THIS
EVENING...BUT WITH LOWER COVERAGE AND QPF THAN YESTERDAY DUE TO
LOWER PWS AND LESS UNSTABLE 500-300MB LAPSE RATES. MONDAY WILL
CONTINUE THE TREND DOWNWARD IN COVERAGE AND QPF. REA

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY. GFS AND ECMWF ARE NOW
FINALLY COMING INTO AGREEMENT REGARDING A BREAK IN THE RECENT WET
WEATHER PATTERN FOR LATE THIS WEEK. HOWEVER...UNTIL THEN IT STILL
LOOKS UNSETTLED THROUGH WEDNESDAY. LONG-WAVE TROUGH WILL REMAIN IN
PLACE...WITH CLOSED LOW FORMING TO THE SOUTHWEST TUESDAY AND SLIDING
DUE SOUTH OF THE CWA ON WEDNESDAY. THIS WILL KEEP MOISTURE AND
INSTABILITY IN PLACE ACROSS NORTHEASTERN NEVADA...RESULTING IN MORE
SCATTERED SHOWERS AND THUNDERSTORMS. THINGS WILL START TO CHANGE
LATER WEDNESDAY...AS THE LOW SLIDES FURTHER AWAY FROM THE CWA AND
WESTERLY WINDS START TO MOVE THE MOISTURE OUT OF OUR WESTERNMOST
ZONES. THE REAL CHANGE SETS IN WEDNESDAY NIGHT AND THURSDAY...AS THE
LOW SPLITS AND SOME OF THE ENERGY REJOINS THE WESTERLIES...WHILE THE
REST SINKS FURTHER SOUTH TOWARD THE BAJA. THIS WILL ALLOW
NORTHWESTERLY FLOW TO DOMINATE CWA WIDE...SCOURING OUT SOME OF THE
LONG-ESTABLISHED MOISTURE AND PROVIDING WHAT LOOKS LIKE THE FIRST
COMPLETELY DRY DAY IN QUITE A WHILE. AS A RIDGE BUILDS EASTWARD FROM
THE PACIFIC...THE ATMOSPHERE WILL BE FURTHER STABILIZED...AND
TEMPERATURES ALOFT WILL WARM. WITHOUT MOST OF THE RECENT CLOUD
COVER...THE SUN WILL FINALLY BE ABLE TO WORK ITS MAGIC AS WELL...SO
A WARMING TREND ALSO APPEARS TO BE ON THE WAY. ECMWF AND GFS NOW
KEEP RIDGING OVER THE REGION FRIDAY WITH CONTINUED NORTHWESTERLY
FLOW...AND CONTINUED WARMING ALOFT. THIS MEANS TEMPERATURES WILL BE
WELL INTO THE 80S...AND MAY WELL HIT 90 IN MANY VALLEYS. BY
SATURDAY...IT LOOKS LIKE THE CLOSED LOW MAY FINALLY GET PICKED BACK
UP BY THE WESTERLIES AS ANOTHER...MUCH LARGER...CLOSED LOW DIGS OVER
THE EASTERN PACIFIC...SO WE WILL HAVE TO WATCH FOR A RETURN OF
MOISTURE AND SHOWERS BY THEN. RCM
&&

.AVIATION...RELATIVELY QUIET CONDITIONS TO START...WITH MOST SHOWERS
FROM YESTERDAY HAVING DISSIPATED. HOWEVER...THIS WILL NOT LAST LONG
AS ABUNDANT MOISTURE AND INSTABILITY REMAIN IN PLACE...SO SHOWERS
AND STORMS ARE LIKELY TO REDEVELOP ACROSS THE AREA BY EARLY
AFTERNOON AND PERSIST INTO THE EVENING. CIGS MAY ONCE AGAIN BRIEFLY
DROP AS LOW AS 3000 FEET...MAINLY AT THE NORTHERN TAF SITES...WITH
VIS POSSIBLY DOWN TO 2 MILES IN HEAVY DOWNPOURS...AGAIN MAINLY AT
THE NORTHERN SITES. WINDS MAY GUST TO 35 KNOTS NEAR T-STORMS...AND
SMALL HAIL IS ALSO POSSIBLE ONCE AGAIN. PRECIPITATION SHOULD
DISSIPATE BY LATE TOMORROW NIGHT. RCM
&&

.FIRE WEATHER...WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS
WILL REPEAT AGAIN TODAY...BUT A DRYING TREND WILL BEGIN
MONDAY...WITH MAINLY ISOLATED SHOWERS AND THUNDERSTORMS. TUESDAY
AND WEDNESDAY WILL DRY OUT A BIT MORE...WITH ISOLATED CONVECTION
BOTH DAYS. THURSDAY AND FRIDAY SHOULD BE DRY. TEMPERATURES WILL
WARM THRU THE WEEK. PREVAILING WINDS WILL GENERALLY BE LIGHT THRU
THE NEXT SEVERAL DAYS. AFTER TODAY AND TONIGHT...AFTERNOON RHS
AND OVERNIGHT RECOVERIES WILL DRY OUT THROUGH THE WEEK. REA
&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
&&

90/93/93

In the hours before

Special weather statement, Jun 14, 11:13 AM PDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1113 AM PDT SUN JUN 14 2009

NVZ035-141845-
WHITE PINE COUNTY NV-
1113 AM PDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHITE PINE COUNTY UNTIL
1145 AM PDT...

AT 1107 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 13 MILES NORTHWEST OF
SHOSHONE...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEAST WHITE PINE COUNTY...
  HIGHWAY 6 AND HIGHWAY 93 SOUTHEAST OF ELY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3927 11459 3915 11429 3889 11458 3899 11477
TIME...MOT...LOC 1808Z 215DEG 11KT 3901 11461

JM
Special weather statement, Jun 14, 1:33 PM PDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
133 PM PDT SUN JUN 14 2009

NVZ013-035-142100-
NORTHERN NYE COUNTY NV-WHITE PINE COUNTY NV-
133 PM PDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHITE PINE AND NORTHERN
NYE COUNTIES UNTIL 200 PM PDT...

AT 130 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A PAIR OF STRONG THUNDERSTORMS 13 MILES NORTHWEST OF
DUCKWATER...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN NYE COUNTY...
  RURAL WESTERN WHITE PINE COUNTY...
  HIGHWAY 379...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3934 11564 3914 11549 3890 11596 3902 11606
TIME...MOT...LOC 2031Z 244DEG 11KT 3900 11593

JM
Special weather statement, Jun 14, 1:36 PM PDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
136 PM PDT SUN JUN 14 2009

NVZ036-142100-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
136 PM PDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER AND EXTREME
WESTERN EUREKA COUNTIES UNTIL 200 PM PDT...

AT 135 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF CRESCENT
VALLEY...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   CRESCENT VALLEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4056 11650 4033 11650 4036 11684 4054 11684
TIME...MOT...LOC 2036Z 270DEG 7KT 4045 11672

JM
Special weather statement, Jun 14, 1:45 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
145 PM PDT SUN JUN 14 2009

NVZ036-142115-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
145 PM PDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER AND
NORTHWESTERN EUREKA COUNTIES UNTIL 215 PM PDT...

AT 143 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF DUNPHY...MOVING
EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN EUREKA COUNTY...
  RURAL NORTHEASTERN LANDER COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4092 11642 4077 11636 4075 11664 4082 11667
TIME...MOT...LOC 2045Z 252DEG 13KT 4079 11656

JM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 11:13 AM PDTSpecial Weather StatementLKNWhite Pine32 min
Jun 14, 1:33 PM PDTSpecial Weather StatementLKN27 min
Jun 14, 1:36 PM PDTSpecial Weather StatementLKN24 min
Jun 14, 1:45 PM PDTSpecial Weather StatementLKN30 min
Jun 14, 2:13 PM PDTSpecial Weather StatementLKN47 min
Jun 14, 2:34 PM PDTSpecial Weather StatementLKNEureka26 min
Jun 14, 3:02 PM PDTSpecial Weather StatementLKNEureka43 min

Nearby

Flash Flood Warnings in Nevada, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.